Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Class numbers of imaginary abelian number fields


Authors: Ku-Young Chang and Soun-Hi Kwon
Journal: Proc. Amer. Math. Soc. 128 (2000), 2517-2528
MSC (1991): Primary 11R29; Secondary 11R20
DOI: https://doi.org/10.1090/S0002-9939-00-05555-6
Published electronically: April 27, 2000
MathSciNet review: 1707511
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

Let $N$ be an imaginary abelian number field. We know that $h_{N}^{-}$, the relative class number of $N$, goes to infinity as $f_N$, the conductor of $N$, approaches infinity, so that there are only finitely many imaginary abelian number fields with given relative class number. First of all, we have found all imaginary abelian number fields with relative class number one: there are exactly 302 such fields. It is known that there are only finitely many CM-fields $N$ with cyclic ideal class groups of 2-power orders such that the complex conjugation is the square of some automorphism of $N$. Second, we have proved in this paper that there are exactly 48 such fields.


References [Enhancements On Off] (What's this?)

  • [A] S. Arno, The imaginary quadratic fields of class number 4, Acta Arith. 60(1992), 321-334. MR 93b:11144
  • [CK] K. -Y. Chang and S. -H. Kwon, Class number problem for imaginary cyclic number fields, J. Number Theory 73(1998), 318-338. MR 99i:11102
  • [G] M. -N. Gras, Classes et unités des extensions cycliques réelles de degré 4 de ${\Bbb Q}$, Ann. Inst. Fourier(Grenoble) 29(1979), no 1, XIV, 107-124. MR 81f:12003
  • [Gu] G. Guerry, Sur la 2-composante du group des classes de certaines extensions cycliques de degré $2^N$, J. Number Theory 53(1995), 159-172. MR 96j:11151
  • [Ha] H. Hasse, Uber die Klassenzahl abelscher Zahlkorper, Academie-Verlag, Berlin, 1952. Reprinted with an introduction by J. Martinet: Springer-verlag, Berlin, 1985. MR 14:141a; MR 87j:11122a
  • [HH] K. Horie and M. Horie, CM-fields and exponents of their ideal class groups, Acta Arith. 55(1990), 157-170. MR 91k:11098
  • [Ho] K. Horie, On a ratio between relative class numbers, Math. Z. 211(1992), 505-521. MR 94a:11171
  • [HY1] M. Hirabayashi and K. Yoshino, Remarks on unit indices of imaginary abelian number fields, Manuscripa Math. 60(1988), 423-436. MR 89e:11068
  • [HY2] M. Hirabayashi and K. Yoshino, Remarks on unit indices of imaginary abelian number fields II, Mamuscripta Math. 64(1989), 235-251. MR 90j:11115
  • [HY3] M. Hirabayashi and K. Yoshino, Unit indices of imaginary abelian number fields of type $( 2, 2, 2 )$, J. Number Theory, 34(1990), 346-361. MR 91e:11125
  • [K] T. Kubota, Uber den bizylischen biquadratischen Zahlkorper, Nagoya Math. J., 10(1956), 65-85. MR 18:643e
  • [KT] M. Daberkow, C. Fieker, J. Kluners, M. Pohst, K. Roegner and K. Wildanger, Computational algebra and number theory, KANT V4, J. Symbolic Comp. 24(1997), 267-283. MR 99g:11150
  • [Lem] F. Lemmermeyer, Ideal class groups of cyclotomic number fields I, Acta Arith. 72. 4(1995), 347-359. MR 96h:11111
  • [Li] F. J. van der Linden, Class number computations of real abelian number fields, Math. Comp. Vol. 39, No 160(1982), 693-707. MR 84e:12005
  • [LO] S. Louboutin and R. Okazaki, The class number one problem for some non-abelian normal CM-fields of 2-power degrees, Proc. London Math. Soc. Vol.76, part 3(1998), 523-548. MR 99c:11138
  • [LOO] S. Louboutin, R. Okazaki and M. Olivier, The class number one problem for some non-abelian normal CM-fields, Trans. Amer. Math. Soc. 349(1997), 3657-3678. MR 97k:11149
  • [Lou1] S. Louboutin, CM-fields with cyclic ideal class groups of 2-power orders, J. Number Theory 67(1997), 1-10. MR 98h:11139
  • [Lou2] S. Louboutin, Lower bounds for relative class numbers of CM-fields, Proc. Amer. Math. Soc. 120(1994), 425-434. MR 94d:11089
  • [Lou3] S. Louboutin, Upper bounds on $\vert L \left( 1, \chi \right) \vert$ and application, Canad. J. Math., 50(4),1998, 794-815. MR 99f:11149
  • [Lou4] S. Louboutin, Determination of all nonquadratic imaginary cyclic number fields of 2-power degrees with ideal class groups of exponents $\leq 2$, Math. Comp. Vol. 64, No. 209(1995), 323-340. MR 95c:11124
  • [Lou5] S. Louboutin, Minoration au point 1 des fonctions L et détermination des corps sextiques abéliens totalement imaginaires principaux, Acta. Arith. 62.2(1992),109-124. MR 93h:11100
  • [Mu] M. R. Murty, An analogue of Artin's conjecture for abelian extensions, J. Number Theory 18(1984), 241-248. MR 85j:11161
  • [MW] H. L. Montgomery and P.J. Weinberger, Notes on small class numbers, Acta Arith. 24 (1973/74) 529-542. MR 50:9841
  • [Ok] R. Okazaki, Inclusion of CM-fields and divisibility of relative class numbers, Preprint, 1996, Doshisha Univ.
  • [PK1] Y.-H. Park and S.-H. Kwon, Determination of all imaginary abelian sextic number fields with class number $\leq 11$, Acta Arith. 82. 1(1997), 27-43. MR 98i:11094
  • [PK2] Y.-H. Park and S.-H. Kwon, Determination of all non-quadratic imaginary cyclic number fields of 2-power degree with class number $\leq 20$, Acta Arith. 83. 3(1998), 211-223. MR 99a:11125
  • [S1] H. M. Stark, Some effective case of the Brauer-Siegel theorem, Invent. Math. 23(1974), 135-152. MR 49:7218
  • [S2] H. M. Stark, A complete determination of the complex quadratic fields of class number one, Michigan Math. J. 14(1967), 1-27. MR 36:5102
  • [S3] H. M. Stark, On complex quadratic fields with class number two, Math. Comp. 29(1975), 289-302. MR 51:5548
  • [T] T. Tatuzawa, On a theorem of Siegel, Japanese J. Math.21(1951),163-178. MR 14:452c
  • [W] L. C. Washington, Introduction to cyclotomic fields, GTM 83. 2nd Ed., Springer-Verlag, 1996. MR 97h:11130
  • [Y1] K. Yamamura, The determination of imaginary abelian number fields with class number one, Math. Comp. 62(1994), 899-921. MR 94g:11096
  • [Y2] K. Yamamura, Table of the imaginary abelian number fields with relative class number one and class number $>1$, Preprint(1999).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11R29, 11R20

Retrieve articles in all journals with MSC (1991): 11R29, 11R20


Additional Information

Ku-Young Chang
Affiliation: Department of Mathematics, Korea University, 136-701, Seoul, Korea
Email: jang@semi.korea.ac.kr

Soun-Hi Kwon
Affiliation: Department of Mathematics Education, Korea University, 136-701, Seoul, Korea
Email: shkwon@semi.korea.ac.kr

DOI: https://doi.org/10.1090/S0002-9939-00-05555-6
Received by editor(s): May 1, 1998
Published electronically: April 27, 2000
Additional Notes: This research was supported by Grant BSRI-97-1408 from the Ministry of Education of Korea.
Communicated by: David E. Rohrlich
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society